Hail, Breckinridge
- When
- March 15, 12:35 PM CST
- Where
- Breckinridge County, Hardinsburg Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -86.450
An early spring heat wave brought near record high temperatures in the lower 80s during the afternoon of March 15th. This warmth, combined with dewpoints near 60 and a weak upper air disturbance moving across the Lower Ohio Valley, supported the development of numerous thunderstorms during the mid afternoon to early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An early spring heat wave brought near record high temperatures in the lower 80s during the afternoon of March 15th. This warmth, combined with dewpoints near 60 and a weak upper air disturbance moving across the Lower Ohio Valley, supported the development of numerous thunderstorms during the mid afternoon to early evening hours. In an environment more typical of early summer, strong instability combined with weak flow aloft to produce pulse-type severe thunderstorms with occasional severe hail and isolated damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 15, 11:04 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 104 PM EDT THU MAR 15 2012 .Update... Issued at 1000 AM EDT Mar 15 2012 All thunderstorms have exited the area with the exception of a cluster of light showers now moving across the Bluegrass Area. After these showers exit the Bluegrass, feel that we will have at least several hours before any convection develops by mid to late afternoon. Skies will become partly to mostly sunny by late morning across southern Indiana and the Bluegrass. .Short Term (Today through Friday)... Updated at 315 AM EDT Mar 15 2012 Challenging short term forecast with multiple upper level disturbances that will cause on and off chances of showers and t-storms today-Friday. Right now we sit in a lull diurnally and in between upper level shortwaves. Also a good moisture gradient exists over the area with upper 50s dewpts in the west to upper 40s to around 50 dewpts in the east. A good moisture axis to our west with lower 60s dewpts will nudge eastward into our area this morning. This axis is also rich with instability although it is elevated during the early morning hours. 0Z NAM and 0Z ARW WRF indicate a weak upper level wave tracking through northern TN/south central KY this morning may spark convection east of I-65 around or shortly after sunrise. Any showers/t-storms associated with this wave this morning would be elevated with small hail their greatest threat. Of greater concern for this afternoon will be an approaching shortwave tracking across the southern Mississippi Valley this morning. This wave is expected to spark strong to severe multicells this afternoon west of I-65. Strong ascent associated with the wave as well as abundant moisture and mostly elevated instability will produce mainly a hail threat although strong to severe winds may also pose a threat due to precip/hail loading and steep lapse rates. Overall soundings look a bit more moist through the column than Wed with PWATs near 1-1.25 inches, but the shortwave should provide enough forcing to steepen lapse rates for good hail/wind production. Portions of the area along and west of I-65 are in a slight risk from SPC for this afternoon/evening. Tonight expect storms to decline after 3-4Z as the wave passes and instability decreases diurnally. It's hard to time the next wave into the area, but the 12Z NAM brings one in as early as Fri morning and certainly by Fri afternoon. Small hail and gusty winds will again be a threat from multicell/pulse type storms Fri afternoon/evening. Due to high PWATS Thurs/Fri, any training storms may produce a minor flooding threat. As for temps over the next few days, they will largely depend on convection timing. Think that overall, high temps Thurs/Fri will be lower than Wed due to expected afternoon convection/clouds. Thus, went with mid 70s to around 80 both Thurs and Fri. Thurs night lows should drop into the upper 50s as convective debris clears out from evening storms. .Long Term (Friday night - Wednesday)... Updated at 300 AM EDT Mar 14 2012 Upper ridging that we have been talking about for a while now is still in the forecast and will dominate our weather through the early part of the new work week. As a result we will enjoy much warmer than normal temperatures, with our lows not far from our normal highs, and our highs in record territory at times. Right now Monday looks like the warmest day, with some locations poking into the middle 80s. Temperatures will be dependent on cloud and thunderstorm coverage, but the upper ridge will help keep those factors to a minimum especially Sunday through Tuesday. The best chance for showers and storms looks to be Saturday afternoon and evening. A short wave trough over the Ozarks Saturday morning will head northeast to Illinois and the lower Ohio Valley by evening. Thunderstorms will spark ahead of this feature. It looks like locally heavy rain and small hail will be the main threats with storms Saturday afternoon/evening. Behind the departing wave the upper ridge really asserts itself and keeps thunderstorm chances isolated at best Sunday through Tuesday. By Wednesday the ridge finally begins to shift to the east, but it appears that the next storm system coming in from the west will hold off until after this forecast period. && .Aviation (18Z TAF Issuance)... Updated at 100 PM EDT Mar 15 2012 Unseasonably warm and humid weather will very likely spark scattered to numerous thunderstorm by mid to late afternoon. In this early summer-like pattern, trying to pinpoint when a specific storm will impact a specific TAF site will be challenging. Feel that thunderstorms will begin to affect BWG and SDF as early as 19z, and LEX an hour or two later. Expect that thunderstorms will be most numerous from 20z through 02z early Friday, then diminish in coverage. However, isolated to scattered thunderstorms are possible at any time Friday as well. Southwest winds will average around 10kt this afternoon, then diminish to around 5kt from the south tonight. Friday afternoon, expect southwest winds around 10kt. Ceilings will stay VFR outside of any thunderstorms. Gusty winds and low visibilities and ceilings will occur within any thunderstorm. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........JSD Short Term.......AS Long Term........13 Aviation.........JSD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 232 PM EDT THU MAR 15 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-161530- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 232 PM EDT THU MAR 15 2012 /132 PM CDT THU MAR 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY. STRONG INSTABILITY WILL ALLOW SOME STORMS TO BECOME STRONG OR SEVERE...ESPECIALLY WEST OF INTERSTATE 65. THE MAIN THREAT WILL BE LARGE HAIL...WITH A LESSER POSSIBILITY OF ISOLATED DAMAGING WINDS. BRIEF HEAVY RAIN AND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY AS MULTIPLE UPPER LEVEL DISTURBANCES CONTINUE TO CROSS THE REGION. THE MAIN THREATS WITH THESE STORMS ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS WILL BE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY AS WE REMAIN IN A WARM...MOIST...SLIGHTLY UNSTABLE ATMOSPHERE. THE BEST CHANCE FOR STORMS WILL BE SATURDAY AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD. LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE THE MAIN THREATS FROM THE STORMS. ALL THUNDERSTORMS PRODUCE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR DAMAGING WINDS THIS AFTERNOON OR EVENING. JSD/RS/AL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
107 PM CDT THU MAR 15 2012
KYZ027-061-151900-
BUTLER-GRAYSON-
107 PM CDT THU MAR 15 2012
...STRONG THUNDERSTORM WITH PENNY SIZE HAIL...AND 40 MPH WINDS...
AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF MORGANTOWN...AND MOVING
NORTHEAST AT 25 MPH.
PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
LEITCHFIELD...
TILFORD AND LEE...
DECKER...
READY AND DO STOP...
CANEYVILLE AND WINDYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3740 8661 3743 8662 3758 8642 3756 8635
3759 8635 3758 8631 3760 8624 3756 8619
3757 8617 3757 8611 3749 8605 3747 8606
3732 8636 3732 8646 3728 8645 3720 8662
3732 8673
TIME...MOT...LOC 1807Z 233DEG 20KT 3733 8659
RASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
109 PM CDT THU MAR 15 2012
KYZ024-025-151915-
BRECKINRIDGE-MEADE-
109 PM CDT THU MAR 15 2012
...STRONG THUNDERSTORM WITH PENNY SIZE HAIL...AND 40 MPH WINDS...
AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDINSBURG...AND MOVING NORTHEAST AT 25
MPH.
PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HARDINSBURG...
BRANDENBURG...
HARNED...
GARFIELD AND SAMPLE...
CLIFTON MILLS AND MYSTIC...
LODIBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3807 8630 3808 8628 3805 8626 3801 8618
3801 8611 3801 8608 3796 8605 3797 8603
3799 8603 3800 8600 3793 8599 3766 8653
3780 8667
TIME...MOT...LOC 1810Z 233DEG 20KT 3779 8651
RASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM HAIL NEW ALBANY 38.30N 85.83W
03/14/2012 M1.00 INCH FLOYD IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1200393
CMCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM CDT THU MAR 15 2012
INZ083-084-089-KYZ023-151915-
CRAWFORD-DUBOIS-HANCOCK-PERRY-
115 PM CDT THU MAR 15 2012
...STRONG THUNDERSTORMS WITH PENNY SIZE HAIL...AND 40 MPH WINDS...
AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM SANTA CLAUS TO
HAWESVILLE...AND MOVING NORTHEAST AT 25 MPH.
PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
HAWESVILLE...
TELL CITY...
ENGLISH...
FERDINAND AND CANNELTON...
SKILLMAN...
DODD AND BRISTOW...
SIBERIA AND KYANA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3840 8657 3839 8631 3842 8630 3834 8627
3832 8629 3829 8625 3818 8632 3819 8638
3814 8632 3811 8640 3813 8645 3806 8644
3804 8652 3794 8651 3780 8683 3783 8688
3794 8692 3801 8678 3820 8680 3820 8701
TIME...MOT...LOC 1815Z 240DEG 23KT 3816 8687 3792 8679
RASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT THU MAR 15 2012
KYZ027-028-053-062-063-151900-
EDMONSON-GRAYSON-HARDIN-HART-LARUE-
131 PM CDT THU MAR 15 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...AND HALF INCH
HAIL...
AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF MUNFORDVILLE...AND MOVING
NORTHEAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND HALF INCH HAIL...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
BROWNSVILLE...
PRICEVILLE AND WHEELERS MILL...
RIDERS MILL...
LONE STAR AND SEVEN CORNERS...
VENTO AND BONNIEVILLE...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
65 AND 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3713 8634 3717 8640 3728 8645 3757 8582
3737 8570 3711 8630
TIME...MOT...LOC 1832Z 245DEG 18KT 3737 8605
RASThe Louisville radar (KLVX), 49 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
14 hail, 9 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A spotter reported nickle to quarter sized hail with wind gusts up to 50 mph.
Another report of 1 inch hail came from nearly the same location.
Local law enforcement reported that a tree fell down across James Nancy Lane.
This location was near Beaver Lake.
A COOP observer reported a tree down across Squirrel Tail Hollow Road.
A trained spotter reported that several trees fell across power lines.
A Kentucky Mesonet site recorded a wind gust of 60 mph.
A trained spotter reported water over Highway 460 between Great Crossing and the Franklin county line. A mud slide occurred along this stretch of highway.
The Fayette County Emergency Manager reported 1 inch hail along Interstate 75 near Lexington.
A tree was downed across Battlefield Road.
Local law enforcement reported minor rood damage and a downed power line.
Local law enforcement reported minor roof damage and a power line down.
Law enforcement reported a tree downed across a home.
The local emergency manager reported trees downed near Wilmore. Also, some trees were downed across the northwest portion of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361288, 361311, 361289, 361290, 361309, 361310, 361291, 361292, 361296, 361293, 361294, 361295, 361299, 361298, 361297, 361301, 361302, 361300, 361308, 361307, 361303, 361306, 361305, 361304.